Montana, 2011High Wind in Montana, November 2, 2011
November 2, 2011 · NWS TFX · 1 event in 1 county or zone
An upper level low pressure trough moved across the Rocky Mountains and brought strong winds to the Northern Rocky Mountain Front. Sustained wind speeds over 40 mph were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure trough moved across the Rocky Mountains and brought strong winds to the Northern Rocky Mountain Front. Sustained wind speeds over 40 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 2, 4:30 AM MST, 3 hours 7 minutes earlier.
Area forecast discussion, Nov 2, 4:30 AM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
530 AM MDT WED NOV 2 2011
.DISCUSSION...
TODAY THROUGH FRIDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL BE
BUILDING OVER THE ZONES TODAY AND WILL KEEP THE AIRMASS DRY. A WEAK
SURFACE PRESSURE TROF SITS ALONG THE LEE OF THE ROCKIES AND IS
KEEPING STEADY SOUTHWEST WINDS ACROSS THE PLAINS. A DISTURBANCE
RIDING OVER THE TOP OF THE RIDGE INTO ALBERTA WILL TIGHTEN THE
PRESSURE GRADIENT FURTHER FOR BRISK WINDS TODAY ACROSS THE ROCKIES
AND PLAINS. THE FORECAST MOVEMENT OF THE UPPER LEVEL LOW PRESSURE
TROF OVER THE EASTERN PACIFIC HAS SLOWED. THE STRONG WINDS AHEAD OF
THIS SYSTEM WILL SPREAD OVER THE ROCKIES LATER TONIGHT AND THURSDAY
BUT ARE NOT EXPECTED TO APPROACH WARNING CRITERIA. THE TIMING OF THE
COLD FRONT ASSOCIATED WITH THE TROF CONTINUES TO BE OF CONCERN. MAX
TEMPS WILL DEPEND ON TIME OF PASSAGE...AND WITH A SLOWER MOVEMENT
FORECAST...MAX TEMPS ON THURSDAY WILL HAVE A CHANCE TO CLIMB HIGHER.
THE TROF WILL BE APPROACHING WESTERN MONTANA THURSDAY AND THURSDAY
NIGHT. SNOW WILL DEVELOP AHEAD OF THIS TROF AND SPREAD EAST OF THE
ROCKIES LATE THURSDAY NIGHT AND FRIDAY. THE STRONGEST DYNAMICS WITH
THIS SYSTEM WILL BE WELL SOUTH OF THE ZONES. STRONGEST LIFT OVER THE
FORECAST AREA SHOULD DEVELOP FRIDAY MORNING AS THE MID LEVEL LOW
PRESSURE CENTER CROSSES THE ROCKIES AND MOVES INTO THE
PLAINS...MOVING INTO THE NORTHEASTERN ZONES FRIDAY AFTERNOON. THE
AIRMASS WILL BE SLOW TO SATURATE HOWEVER AND MOST PRECIP AMOUNTS
THROUGH FRIDAY WILL REMAIN OVER THE ROCKIES. ZELZER
FRIDAY NIGHT THROUGH WEDNESDAY...TRANSIENT SHORTWAVE RIDGING WILL
BREAK DOWN EARLY FRIDAY. EXPECT MOSTLY DRY CONDITIONS TO START THE
DAY WITH INCREASING CLOUDS AND A CHANCE OF SHOWERS IN THE AFTERNOON.
A STRONG UPPER TROUGH OVER THE WESTERN U.S. WILL BEGIN TO IMPACT
MONTANA FRIDAY WITH EFFECTS POTENTIALLY LINGERING THROUGH THE
WEEKEND. THIS TROUGH LOOKS TO BRING WITH IT SHARPLY COLDER
TEMPERATURES AND A WIDESPREAD CHANCE OF SEEING SNOW SHOWERS.
INCONSISTENCIES REMAIN WITH MODEL PRECIPITATION ESTIMATES AND EVEN
MORE SO WITH THE EXACT TIMING. MODELS HAVE BEEN SLOWING THE SYSTEM
DOWN A BIT OVER THE PAST TWO RUNS WHILE ALSO SLOWING THE SPREADING
OF SNOW ACROSS THE AREA. SKIES LOOK TO IMPROVE INTO SUNDAY BEFORE
ANOTHER TROUGH APPROACHES THE PACIFIC NW MONDAY. SKIES LOOK TO CLEAR
OUT SOME TUESDAY WITH ANOTHER SYSTEM APPROACHING THE PACIFIC COAST
MID NEXT WEEK. AS A RESULT...A CHANCE OF SHOWERS WILL REMAIN IN THE
FORECAST THROUGH THE EXTENDED PERIOD...MAINLY OVER THE MOUNTAINS.
WINDS WILL VARY FROM SOUTHWEST TO NORTHWEST THROUGH THE PERIOD WITH
PERIODS OF BREEZY TO GUSTY CONDITIONS.
&&
.AVIATION...
UPDATED 1130Z.
NORTHWEST FLOW ALOFT CONTINUES. HIGH PRESSURE ALOFT WILL OVER THE
AREA WILL KEEP DRY AND STABLE CONDITIONS TODAY. SURFACE WINDS WILL
INCREASE AFTER 15Z AND BECOME GUSTY DURING THE AFTERNOON BEFORE
CALMING THIS EVENING. THE STRONGEST WINDS WILL BE ALONG THE ROCKY
MOUNTAIN FRONT. VFR CONDITIONS PREVAIL.
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF 51 33 52 26 / 0 0 0 10
CTB 50 28 49 18 / 0 0 10 20
HLN 45 25 49 25 / 0 0 0 10
BZN 44 19 51 21 / 0 0 0 0
WEY 35 15 39 15 / 0 0 0 0
DLN 43 22 47 23 / 0 0 0 0
HVR 51 25 55 22 / 0 0 0 10
LWT 48 27 54 24 / 0 0 0 0
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 2, 4:21 AM MST, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
521 AM MDT WED NOV 2 2011
MTZ008-010>015-044>047-049>055-031130-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
521 AM MDT WED NOV 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
COLDER TEMPERATURES ARE EXPECTED FRIDAY AND SATURDAY AS A WINTER-
LIKE WEATHER SYSTEM MOVES INTO THE NORTHERN ROCKY MOUNTAIN REGION.
HIGH TEMPERATURES FRIDAY AND SATURDAY ARE EXPECTED TO TOP OUT IN
THE 20S OR LOWER 30S WHILE LOWS WILL LIKELY BOTTOM OUT IN THE
TEENS. SNOW ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE AT LOWER
ELEVATIONS...4 TO 8 INCHES IN THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MTZ009-048-031130-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
521 AM MDT WED NOV 2 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.
.DAY ONE...TODAY AND TONIGHT
HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH THURSDAY
MORNING. WEST TO SOUTHWEST WINDS 35 TO 45 MPH WITH GUSTS TO
60 MPH ARE POSSIBLE. LOCALLY HIGHER GUSTS IN EXCESS OF 70 MPH
ARE POSSIBLE THROUGH FAVORED CANYONS AND MOUNTAIN PASSES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
COLDER TEMPERATURES ARE EXPECTED FRIDAY AND SATURDAY AS A WINTER-
LIKE WEATHER SYSTEM MOVES INTO THE NORTHERN ROCKY MOUNTAIN
REGION. HIGH TEMPERATURES FRIDAY AND SATURDAY ARE EXPECTED TO TOP
OUT IN THE 20S OR LOWER 30S WHILE LOWS WILL LIKELY BOTTOM OUT IN
THE TEENS. SNOW ACCUMULATIONS OF 1 TO 4 INCHES ARE POSSIBLE AT
LOWER ELEVATIONS...4 TO 8 INCHES IN THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, North Rocky Mountain Front
- When
- November 2, 7:37 AM MST to 8:37 AM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 40 kt (46 mph) measured sustained
- Reported by
- Department of Highways
Sustained wind speeds of 46 mph were reported for over an hour.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind and Strong Wind in California, November 2 to 4, 2011$4,000 · 61 kt wind · 4 events
- Blizzard and Winter Storm in Alaska, November 2 to 4, 20114 events
- High Wind in Texas, November 2, 20113 events
- High Wind in Oregon, November 2, 2011$1,000 · 56 kt wind · 2 events
- Heavy Snow in Washington, November 2 to 3, 20112 events
- Marine Strong Wind in Lake Michigan, November 2 to 3, 2011$200 · 2 events
- Frost and Freeze in Oregon, November 2, 20111 event
- High Wind in New Mexico, November 2, 201150 kt wind · 1 event
- High Wind in Texas, November 2, 201150 kt wind · 1 event
- High Wind in Washington, November 2, 2011$1,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352147.